West Virginia, 2012Lightning Strike in West Virginia, July 11, 2012
July 11, 2012 · NWS RLX · 1 event in 1 county or zone
Slow moving thunderstorms developed during the afternoon. The lightning from one developing cell increased as it drifted through the Parkersburg vicinity.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Slow moving thunderstorms developed during the afternoon. The lightning from one developing cell increased as it drifted through the Parkersburg vicinity.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 11, 1:18 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 11, 1:18 PM EST, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
218 PM EDT WED JUL 11 2012
.SYNOPSIS...
ADDITIONAL MOISTURE TODAY SPELLS INCREASED RAIN THREAT. SHOWERS
AND THUNDERSTORMS THROUGH THE WEEKEND. UPPER LEVEL DISTURBANCE
ENHANCES THE SHOWERS THURSDAY NIGHT AND FRIDAY MORNING.
&&
.NEAR TERM /THROUGH THURSDAY/...
COMPETING INFLUENCES VISIBLE ON CURRENT SATELLITE IMAGERY. CIRRUS
BLOWOFF FROM CONVECTIVE ACTIVITY SOUTH OF CWA HAS INHIBITED
HEATING ACROSS OUR SOUTHERN COUNTIES AND WILL WORK TO DECREASE
STABILITY. LARGELY CLEAR SKY ACROSS SE OH AND NRN WV HAS LEAD TO
DESTABILIZATION OF THE BOUNDARY LAYER...AND WITH THE INCREASED
MOISTURE AS EVIDENT BY THE HIGHER DEW POINTS...POP UP SHOWERS AND
THUNDERSTORMS HAVE BEGUN TO FIRE.
EVEN WITH THE FRZ LEVEL BETWEEN 12KFT AND 13KFT...NOT EXPECTING A
SVR THREAT WITH ANY OF THESE STORMS AS DEAD FLOW IN THE LOW AND
MID LEVELS WILL LIMIT UPDRAFT DEVELOPMENT. ANY THUNDERSTORM THAT
POPS UP WILL BE RELATIVELY SHORT LIVED AND THEN RAIN ITSELF OUT
WHILE PRODUCING AN OUTFLOW BOUNDARY. WITH INTERACTING
OUTFLOWS...FORECASTING OF EXACT THUNDERSTORM DEVELOPMENT WILL BE
DIFFICULT. INCREASED POPS ALONG THE SRN WV AND VA MNTS AHEAD OF A
SHORT WAVE VISIBLE ON LATEST WATER VAPOR IMAGERY. ALSO INCREASED
POPS TO CHC IN THE WV LOWLANDS...AT LEAST FOR THE REMAINING
DAYLIGHT HOURS TO ACCOUNT FOR THE SCATTERED NATURE OF THESE
SHOWERS AND THUNDERSTORMS.
EXPECTING MUCH OF THE PRECIPITATION ACTIVITY TO DECREASE TONIGHT
WITH LOSS OF DAYTIME HEATING. CONTINUAL MOISTURE INCREASE
OVERNIGHT AND THE ARRIVAL OF ADDITIONAL UPPER LEVEL SUPPORT FROM
THE SOUTH SPELLS MORE SHOWERS AND THUNDERSTORMS FOR THURSDAY. WITH
INCREASED CLOUD COVER STREAMING IN TONIGHT...WILL LOWER RISK OF
VALLEY FOG DEVELOPMENT...BUT ANY AREAS RECIEVING RAIN TONIGHT MAY
HAVE SPOTTY VISIBILITY ISSUES.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
MODELS SHOWING ABUNDANT MOISTURE PUSHING INTO THE REGION AND
REMAINING THROUGHOUT THE PERIOD. A VORTICITY LOBE MOVES THROUGH
THURSDAY NIGHT AND FRIDAY MORNING...ENHANCING THE PRECIPITATION.
TIMING DIFFERS A BIT BETWEEN MODELS HOWEVER...SO CAN NOT GET TOO
SPECIFIC WITH TIMING. OUTSIDE OF THIS VORTICITY LOBE...WILL KEEP
BEST CHANCES DURING THE AFTERNOON AND EARLY EVENING HOURS.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
WILL BE AT THE MERCY OF HOW FAR WEST UPR RIDGE CAN BUILD WITH MDLS
TRYING TO KEEP MUCH OF CONVECTION ACROSS SE OH AND MORE SO INTO
MIDDLE OH VALLEY. WILL CODE UP HIGH CHC POPS ACROSS WEST OF OH RVR
WITH CHC ELSEWHERE. THINGS BECOME LESS CERTAIN TOWARD END OF PERIOD
WITH SPEED AND AMPLITUDE OF S/W TROF INTO RIDGE SUNDAY AND MONDAY.
TEMPS LOOK TO BE SLIGHTLY ABOVE NORMAL THROUGH THE PERIOD.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
PRIMARLY EXPECTING VFR CONDITIONS TO CONTINUE OUTSIDE OF THE SCATTERED
SHOWERS AND THUNDERSTORMS THAT ARE BEGINNING TO POP UP ALONG THE OHIO RIVER
VALLEY AND ALONG THE SPINE OF THE WV MOUNTAINS. EXPECT BRIEF
MVFR/IFR CONDITIONS IN VICINITY OF STORMS.
FOG NOT EXPECTED TO DEVELOP TONIGHT AS CLOUD COVER IS EXPECTED TO
INCREASE IN ADVANCE OF NEXT APPROACHING SYSTEM. SHOWERS AND STORMS
WILL INCREASE IN COVERAGE FROM THE SOUTH THURS WITH SPOTTY
MVFR/IFR EXPECTED IN THE VICINITY OF THESE STORMS.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z THURSDAY...
FORECAST CONFIDENCE: MEDIUM.
ALTERNATE SCENARIOS: ALSO...CEILING HEIGHTS IN THE EASTERLY FLOW
MAY VARY FOR AREAS INCLUDING BECKLEY.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
EDT 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
CRW CONSISTENCY H H H H H H H H H H H H
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY M M H H H H M M M M M M
EKN CONSISTENCY H H H H H H H H H H H H
PKB CONSISTENCY H H H H H H H H H H H H
CKB CONSISTENCY H H H H H H H H H H H H
AFTER 18Z THURSDAY...
BRIEF PERIODS OF IFR IN SHOWERS/THUNDERSTORMS ARE POSSIBLE
THURSDAY NIGHT THROUGH THE WEEKEND.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.
&&
SYNOPSIS...RPY/TAX
NEAR TERM...TAX
SHORT TERM...RPY
LONG TERM...30
AVIATION...SL/TAX
Hazardous weather outlook, Jul 11, 2:21 AM EST, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
321 AM EDT WED JUL 11 2012
KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-120730-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
321 AM EDT WED JUL 11 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Lightning, Wood
- When
- July 11, 1:39 PM EST
- Where
- Wood County, 0.86 mi WSW of Boreman
- Injuries
- 1 direct, 0 indirect
- Reported by
- Newspaper
- Coordinates
- 39.276, -81.495
According to employees of the nearby 911 center, a developing thunderstorm started with a big crack of lightning. An 18 year old boy, a recent high school graduate, was attending a summer church camp. The boy was struck by lightning while playing left field during a softball game. The bolt passed through his entire body. His hair was singed. His tennis shoes had holes in them. He fell to his back and was stiff as a board. He was not breathing and did not have a pulse. Fellow teammates performed CPR for about 10 to 15 minutes until EMS arrived. He was taken to a local hospital, then transported to a Morgantown hospital. Eventually, he was sent to a burn center in Pittsburgh. A week later he was recovering. He was to be moved to a rehabilitation center which was closer to home.
Two other players were knocked to the ground during the strike, but were not injured.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 11, 20121 death · 1 event
- Hail and Damaging Winds in North Dakota, July 11 to 12, 2012$125,000 · 2.5 in hail · 25 events
- Flash Flooding and Flood in Texas, July 11, 2012$110,000 · 3 events
- Lightning Strikes in North Carolina, July 11 to 13, 2012$110,000 · 2 events
- Damaging Wind in Missouri, July 11, 2012$100,000 · 56 kt wind · 1 event
- Flash Flooding in Georgia, July 11 to 12, 2012$75,000 · 2 events
- Lightning Strike in Texas, July 11, 2012$60,000 · 1 event
- Flash Flooding in New Mexico, July 11, 2012$50,000 · 3 events
- Flash Flooding in North Carolina, July 11, 2012$50,000 · 2 events
- Flash Flooding and Damaging Winds in Mississippi, July 11 to 15, 2012$22,000 · 50 kt wind · 8 events
- Wildfire in Arizona, July 11 to 23, 2012$25,000 · 1 event
- Flash Flood and Hail in South Carolina, July 11, 2012$14,000 · 1.25 in hail · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 397692.